Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 68, NWS Jackson, MS

September 16, 2024Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 16, 2024, 5:02 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 101 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2024, 5:02 PM CDT (22:02 UTC)
Expired
Sep 16, 2024, 6:43 PM CDT
In force
101 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 19 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:16 PM CDTFLASH FLOOD1 Sw Tougaloo, MSReport of water pooling across roads and water approaching houses.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS54 KJAN 162202
FFWJAN
MSC049-089-170015-
/O.NEW.KJAN.FF.W.0068.240916T2202Z-240917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
502 PM CDT Mon Sep 16 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East Central Hinds County in central Mississippi...
  South Central Madison County in central Mississippi...

* Until 715 PM CDT.

* At 502 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 1.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3252 9015 3234 9013 3232 9014 3232 9015
      3231 9015 3231 9016 3230 9016 3229 9017
      3229 9018 3228 9018 3227 9019 3229 9023
      3252 9020

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

sas20
4 follow-up statements
755 
WGUS74 KJAN 162223
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
523 PM CDT Mon Sep 16 2024

MSC049-089-170015-
/O.CON.KJAN.FF.W.0068.000000T0000Z-240917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
523 PM CDT Mon Sep 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES...

At 523 PM CDT, An NWS employee has reported heavy rain causing 
flooding at the intersection of Beasley Road and Hanging Moss Road. 
Between 1 and 3 inches of rain have fallen. The expected rainfall 
rate is 1 to 1.5 inches in 1 hour. Additional rainfall amounts of 1 
to 2 inches are possible in the warned area. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3252 9015 3234 9013 3232 9014 3232 9015
      3231 9015 3231 9016 3230 9016 3229 9017
      3229 9018 3228 9018 3227 9019 3229 9023
      3252 9020

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

sas20
170 
WGUS74 KJAN 162242
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
542 PM CDT Mon Sep 16 2024

MSC049-089-170015-
/O.CON.KJAN.FF.W.0068.000000T0000Z-240917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
542 PM CDT Mon Sep 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES...

At 542 PM CDT, An NWS employee reported heavy rain causing flash 
flooding at the intersection of Beasley Road and Hanging Moss Road. 
Between 1 and 3 inches of rain have fallen. The expected rainfall 
rate is 1 to 1.5 inches in 1 hour. Additional rainfall amounts of 1 
to 2 inches are possible in the warned area. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3252 9015 3234 9013 3232 9014 3232 9015
      3231 9015 3231 9016 3230 9016 3229 9017
      3229 9018 3228 9018 3227 9019 3229 9023
      3252 9020

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

sas20
062 
WGUS74 KJAN 162309
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
609 PM CDT Mon Sep 16 2024

MSC049-089-170015-
/O.CON.KJAN.FF.W.0068.000000T0000Z-240917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
609 PM CDT Mon Sep 16 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES...

At 609 PM CDT, An NWS employee reported heavy rain causing flooding 
at the intersection of Beasley Road and Hanging Moss Road. Flooding 
impacts will continue, but no additional rainfall is expected. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...NWS employee reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jackson and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3252 9015 3234 9013 3232 9014 3232 9015
      3231 9015 3231 9016 3230 9016 3229 9017
      3229 9018 3228 9018 3227 9019 3229 9023
      3252 9020

FLASH FLOOD...OBSERVED

$$

sas20
608 
WGUS74 KJAN 162343
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
643 PM CDT Mon Sep 16 2024

MSC049-089-162353-
/O.CAN.KJAN.FF.W.0068.000000T0000Z-240917T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
643 PM CDT Mon Sep 16 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL HINDS AND SOUTH 
CENTRAL MADISON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3252 9015 3234 9013 3232 9014 3232 9015
      3231 9015 3231 9016 3230 9016 3229 9017
      3229 9018 3228 9018 3227 9019 3229 9023
      3252 9020

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:25 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 16, 1:25 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
125 PM CDT Mon Sep 16 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 124 PM CDT Mon Sep 16 2024

Today...

The remnant low centered over western TN from Francine continues to
be the meteorological driver for us over the short term: Today the
primary topic of discussion will be a band of rain showers
developing throughout the central portions of the CWA associated
with the remnant lift/flow around the remnants of Francine. This low
has enabled a channel of moisture to feed in from the Gulf and that
will precipitate out over the forecast region today. Chances for
thunder remain low for today, but an embedded thunderstorm or two in
the overall showery system can not be ruled out. Rain chances look
to taper off after sunset today. Leaving us with continued saturated
soil conditions which will feed our potential for overnight/early
morning fog for the rest of the work week.

Tonight through Friday...

Overall the main concern for the period will be the potential for
fog development in the early morning hours each morning for the rest
of the work week. This potential has been heightened due to recent
rains, coupled with stable overnight conditions. Fog potential
tonight is a bit challenging as we should see things shift more
southward and will have to deal with some mid clouds that will limit
radiational cooling. However, conditions Wednesday morning look to
be more ideal across more of the area to support radiational fog. We
will evaluate conditions over the next forecast cycle or two and
refine this potential and overall messaging of fog/dense fog.
Temperatures are forecast to be in a relatively narrow range with
highs in the mid 80s and lows in the mid 60s. Expect muggy and mild
afternoons, with muggy and cooler nights.

Saturday through Sunday

The overall synoptic pattern will begin to shift and allow a
moderate amount of drying within the low to mid levels, as dry air
comes in from the Appalachians. This dry air will suppress any
continued fog sufficiently to result in low risks for widespread
dense fog through the remainder of the period. Dew- point
depressions will be quite low though, so expect no relief from
muggy nights. However, with lows bottoming out in the low 60s,
early morning and overnight hours should be markedly more bearable
than the muggy summer nights we've had the preceding months.
/OAJ/86/

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Mon Sep 16 2024

Low CIGS are resulting in slowly improving flight categories
through 18Z today but overall, morning MVFR/IFR conditions will
continue to improve to MVFR/VFR through 09Z though scattered
SHRA/TSRA will persist through 02Z. After that time, ceilings will
have fallen across the area with patchy, intermittent fog
reducing CIG/VIS to MVFR/IFR. After 15Z, conditions improve and
VFR will prevail. Easterly winds prevail through the period, under
10kts through 02Z and under 5 kts thereafter. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  85  67  88 /  60  20   0   0
Meridian      66  87  64  89 /  30  10   0   0
Vicksburg     69  85  67  88 /  40  20   0   0
Hattiesburg   70  86  69  90 /  50  40   0  10
Natchez       68  85  68  87 /  20  30   0  10
Greenville    67  85  64  87 /  20  10   0   0
Greenwood     67  88  64  88 /  10   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

OAJ/OAJ/LP

In the hours before

Special weather statement, Sep 16, 4:08 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
408 PM CDT Mon Sep 16 2024

MSZ043-048-049-162200-
Hinds MS-Rankin MS-Madison MS-
408 PM CDT Mon Sep 16 2024

...HEAVY RAIN WILL IMPACT WEST CENTRAL RANKIN...NORTHEASTERN HINDS
AND SOUTH CENTRAL MADISON COUNTIES THROUGH 500 PM CDT...

At 406 PM CDT, Doppler radar was tracking heavy over Jackson, that
were nearly stationary.

HAZARD...Heavy Rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain could lead to ponding on roads and local
         flooding of low lying areas. Slow down and allow extra time
         to your destination.

This rain will be near...
Jackson around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 9009 3224 9025 3258 9025 3258 9009
TIME...MOT...LOC 2106Z 176DEG 1KT 3232 9019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

SAS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:01 PM CDTFlash Flood WarningJANJasper, Jones115 min
Sep 16, 4:08 PM CDTSpecial Weather StatementJANRankin52 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.